Hail, Washington
- When
- February 15, 11:14 AM CST to 11:15 AM CST
- Where
- Washington County, Yarbo
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.530, -88.280
Quarter size hail reported in Yarbo.
Severe thunderstorms developed across southwest and south central Alabama during the afternoon and evening of February 15th as a strong upper level disturbance moved from the southern Plains to the Tennessee Valley. The severe storms developed along and ahead of the trailing cold front, producing both tornadoes and straight line wind damage.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
Severe thunderstorms developed across southwest and south central Alabama during the afternoon and evening of February 15th as a strong upper level disturbance moved from the southern Plains to the Tennessee Valley. The severe storms developed along and ahead of the trailing cold front, producing both tornadoes and straight line wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Feb 15, 9:15 AM CST, 1 hour 59 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
915 AM CST MON FEB 15 2016
.DISCUSSION...SEE UPDATED INFORMATION FOR LAND AREAS BELOW.
&&
.UPDATE...DID A QUICK UPDATE TO THE CURRENT ZONE FORECAST MAINLY TO
INCLUDE SEVERE WORDING IN THE PRODUCT FOR THIS AFTERNOON AND THIS
EVENING. MOST LOCATIONS IN THE FORECAST AREA MAY EXPERIENCE SEVERE
WEATHER DURING THE AFTERNOON HOURS THEN SHIFTING MORE TO THE EAST OR
GENERALLY ALONG AND EAST OF THE I-65 CORRIDOR DURING THE EARLY TO
MID EVENING HOURS. LATEST HIGH RES DATA BOTH THE HRRR AND RAP SHOW A
DEVELOPING 50+ KNOT 850 JET OVER WESTERN AND COASTAL SECTIONS OF THE
FORECAST AREA EARLY THIS AFTERNOON...POSSIBLY BECOMING A LITTLE
BETTER ORGANIZED FURTHER EAST OVER CENTRAL AND EASTERN PARTS OF THE
FORECAST AREA DURING THE MID AND LATE AFTERNOON HOURS...CONTINUING
OVER THE EASTERN PARTS THROUGH THE MID EVENING HOURS. LATEST RADAR
LOOPS SHOW A FEW STRONG THUNDERSTORMS OCCURRING WELL SOUTH OF THE
COAST WHERE BETTER LOW LEVEL OR 850 WINDS AND INSTABILITY ARE ALREADY
IN PLACE. MOVEMENT OF THUNDERSTORMS TODAY WILL BE MOSTLY TO THE
NORTHEAST AND EAST THROUGH THIS EVENING. STAY TUNED TO LOCAL MEDIA
OUTLETS OR NOAA WEATHER RADIO FOR POSSIBLE UPDATES THROUGH THE DAY.
32/EE
&&
.PREV DISCUSSION... /ISSUED 708 AM CST MON FEB 15 2016/
DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
AVIATION...
18Z ISSUANCE...CIGS WILL LOWER THIS MORNING WITH SHOWERS AND
THUNDERSTORMS BECOMING LIKELY AT ALL TAF SITES. MVFR/IFR CONDITIONS
CAN BE EXPECTED IN AND AROUND SHOWERS AND THUNDERSTORMS THROUGH THIS
EVENING. CONDITIONS IMPROVE LATE THIS EVENING AND OVERNIGHT AS A COLD
FRONT MOVES EAST OF THE AREA. /13
PREV DISCUSSION... /ISSUED 318 AM CST MON FEB 15 2016/
NEAR TERM /NOW THROUGH MONDAY NIGHT/...A STRONG SHORTWAVE WILL
MOVE FROM THE SOUTHERN PLAINS THIS MORNING ACROSS THE TENNESSEE
VALLEY TONIGHT. AN ASSOCIATED SFC LOW IS EXPECTED TO FORM ACROSS THE
ARKLATEX THIS MORNING AND RAPIDLY MOVE NORTHEASTWARD THROUGH THIS
EVENING. A TRAILING COLD FRONT WILL APPROACH THE GULF COAST THIS
AFTERNOON AND MOVE EAST OF THE AREA LATE THIS EVENING. MOISTURE
LEVELS WILL CONTINUE TO INCREASE THROUGH THE DAY WITH PRECIPITABLE
WATER VALUES CLIMBING TO AROUND 1.2 INCHES. HOWEVER...SFC DEWPOINT
VALUES WILL STRUGGLE TO REACH AROUND 60F IN COASTAL AREAS WITH MID
50S INLAND. WHILE THIS WOULD NORMALLY LIMIT INSTABILITY VALUES...COLD
MID LEVEL TEMPS OF -17C TO -20C...WILL HELP COMPENSATE SOMEWHAT DUE
TO THE STEEP LAPSE RATES. AS THE SHORTWAVE NEARS AND MOISTURE LEVELS
INCREASE...EXPECTED SHOWERS AND A FEW THUNDERSTORMS TO INCREASE IN
COVERAGE TO OUR WEST THROUGH THE MORNING AND ACROSS THE CENTRAL GULF
COAST BY MID MORNING. AS INSTABILITY VALUES INCREASE THROUGH THE
AFTERNOON ALONG WITH INCREASING DEEP LAYER SHEAR...A FEW OF THE
STORMS COULD BECOME SEVERE. DAMAGING WINDS AND LARGE HAIL WILL BE
POSSIBLE WITH ANY STORMS AHEAD OF THE LINE ALONG WITH AN ISOLATED
TORNADO. A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP
ALONG THE FRONT AND MOVE ACROSS LATE THIS AFTERNOON AND EVENING WITH
DAMAGING WINDS BEING THE PRIMARY THREAT.
THE FRONT WILL CLEAR THE AREA BY MIDNIGHT WITH A COOLER AND DRIER
AIRMASS MOVING INTO THE REGION. HIGHS TODAY WILL CLIMB INTO THE
UPPER 60S AND LOW 70S. LOWS TONIGHT WILL FALL INTO THE UPPER 30S AND
LOW 40S INLAND TO UPPER 40S ALONG THE COAST. /13
SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...A LONGWAVE TROF
ADVANCES SLOWLY EASTWARD ACROSS THE EASTERN STATES AND INTO THE
WESTERN ATLANTIC THROUGH THE PERIOD. A SURFACE LOW...ASSOCIATED WITH
A STRONG SHORTWAVE EMBEDDED WITHIN THE UPPER TROF...WILL MOVE ACROSS
THE INTERIOR EASTERN STATES TUESDAY INTO TUESDAY NIGHT. A LIGHT
SOUTHWEST FLOW DEVELOPS OVER THE FORECAST AREA ON TUESDAY...WHICH
THEN SWITCHES TO THE NORTHWEST TUESDAY NIGHT AS THE LOW PRESSURE
SYSTEM BRINGS A TRAILING COLD FRONT THROUGH THE AREA. A LARGE
SURFACE HIGH BUILDS FROM THE PLAINS INTO THE EASTERN STATES THROUGH
THE REMAINDER OF THE PERIOD WITH A LIGHT NORTHERLY FLOW PREVAILING.
HIGHS WILL BE IN THE MID TO UPPER 60S EACH DAY. LOWS EACH NIGHT WILL
RANGE FROM AROUND 40 WELL INLAND TO THE MID 40S NEAR THE COAST. /29
LONG TERM /THURSDAY THROUGH SUNDAY/...UPPER RIDGING OVER THE PLAINS
MOVES ACROSS THE EASTERN STATES THROUGH THURSDAY NIGHT LEAVING A
FAIRLY ZONAL FLOW OVER THE FORECAST AREA THROUGH SUNDAY. A SURFACE
HIGH OVER THE EASTERN STATES MOVES OFF INTO THE WESTERN ATLANTIC AND
LEAVES A SURFACE RIDGE OVER THE NORTHERN GULF. A LIGHT SOUTHERLY FLOW
DEVELOPS ON THURSDAY AND CONTINUES THROUGH SUNDAY WITH A WARMING
TREND THROUGH THE PERIOD. HIGHS ON THURSDAY IN THE UPPER 60S/AROUND
70...THEN LOWER 70S PREVAIL FOR EACH REMAINING DAY. LOWS THURSDAY
NIGHT WILL RANGE FROM THE MID 40S INLAND TO THE LOWER 50S NEAR THE
COAST WITH LOWER/MID 50S EACH REMAINING NIGHT. /29
MARINE...SOUTHERLY FLOW WILL INCREASE ACROSS THE MARINE AREA TODAY
ALONG WITH BUILDING SEAS. A COLD FRONT WILL MOVE EAST ACROSS THE
MARINE AREA LATE THIS EVENING. A MODERATE TO STRONG OFFSHORE FLOW IS
EXPECTED IN THE WAKE OF THE FRONT THROUGH EARLY TUESDAY. /13
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...HIGH RIP CURRENT RISK THROUGH THIS EVENING FOR ALZ265-266.
FL...HIGH RIP CURRENT RISK THROUGH THIS EVENING FOR FLZ202-204-206.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR GMZ631-632-
650-655.
SMALL CRAFT ADVISORY UNTIL 6 AM CST TUESDAY FOR GMZ670-675.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/MOBHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 514 AM CST MON FEB 15 2016 ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-161115- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL- BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND- ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL- OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE- 514 AM CST MON FEB 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE REGION AHEAD OF AN APPROACHING COLD FRONT TODAY AND TONIGHT. A FEW SEVERE STORMS WILL BE POSSIBLE MAINLY DURING THE AFTERNOON AND EVENING HOURS. DAMAGING WINDS AND HAIL TO THE SIZE OF QUARTERS WILL BE THE PRIMARY SEVERE HAZARDS...THOUGH AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. THERE IS A HIGH RISK OF RIP CURRENTS ALONG AREA BEACHES THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING. GMZ630>635-650-655-670-675-161115- NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND- PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM- 514 AM CST MON FEB 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL CONTINUE THROUGH TONIGHT AHEAD OF AN APPROACHING COLD FRONT. A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON AND EVENING. HIGH WINDS...LOCALLY HIGHER WAVES AND VERY HEAVY RAIN CAN BE EXPECTED IN THE STRONGEST STORMS THAT DEVELOP. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1055 AM CST MON FEB 15 2016
MSZ067-075-076-151730-
PERRY MS-WAYNE MS-GREENE MS-
1055 AM CST MON FEB 15 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WAYNE...WESTERN
GREENE AND PERRY COUNTIES UNTIL 1130 AM CST...
AT 1054 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NEW AUGUSTA...OR NEAR RICHTON...MOVING NORTHEAST AT 40 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RICHTON...BEAUMONT...NEW AUGUSTA AND MCLAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CST FOR SOUTHEASTERN
MISSISSIPPI.
LAT...LON 3143 8915 3143 8894 3152 8894 3150 8864
3098 8884 3108 8915
TIME...MOT...LOC 1654Z 218DEG 33KT 3130 8904The Mobile radar (KMOB), 95 km away, was scanning. The volume nearest the first event began at 17:13 UTC.
24 thunderstorm wind, 9 hail, 3 tornado, 1 strong wind, 1 funnel cloud. Local standard time, as filed.
Quarter size hail reported in Yarbo.
Quarter size hail was reported in Laton Hill.
Powerlines down along Firetown Road southwest of the Mcintosh community. Damage sustained due to gradient wind as there was no storm in the vicinity. Wind advisory was in effect for the area.
Trees down in rose bud along County Road 51.
Clarke county EMA reports trees down near the intersection of Walker Springs Road and Rabbit Creek Road.
Winds estimated at 60 mph downed trees along Crawford and CR 1.
Winds estimated at 60 mph downed multiple trees on Melvin Cutoff Road.
Winds estimated at 60 mph downed trees and power lines.
Winds estimated at 60 mph downed power lines along Frank Scruggs Road.
Winds estimated at 60 mph downed trees and power lines along Bailey Road.
Winds estimated at 60 mph downed trees and power lines in the Lake Lavada Subdivision.
Winds estimated at 60 mph downed trees and power lines.
Winds estimated at 60 mph downed trees along Mile marker 13/14 on Highway 69.
This tornado was produced from an isolated supercell thunderstorm. The tornado moved northeast out of Escambia County Florida and into Escambia County AL just east of Flomaton. EF-2 intensity damage was surveyed on Old Fannie Road. The tornado continued northeast toward Pollard where it weakened and lifted. Extensive tree damage was noted with numerous softwood and hardwood trees either uprooted or snapped. Several power poles were also snapped.
Winds estimated at 60 mph downed trees and power line son Salt Works Road.
Winds estimated at 60 mph downed a tree on Samantha Drive.
Winds estimated at 60 mph downed trees in Brewton.
Winds estimated at 60 downed trees in Thomasville.
Winds estimated at 60 downed a tree on Gainestown Road.
Severe thunderstorm wind gusts around 60 mph downed trees along south Mt. Pleasant Avenue between Monroeville and Highway 84.
Severe thunderstorm wind gusts around 60 mph downed numerous trees in the Monroeville area.
Severe thunderstorm wind gusts around 60 mph downed trees along Oak Grove Church Road near Frisco City and Highway 84.
Severe thunderstorm wind gusts downed trees along Oakley Road.
This tornado was produced from the same parent supercell thunderstorm that produced the EF-3 tornado in Century, FL. The tornado in Conecuh County first touched down south of County Road 6 and quickly strengthened as it crossed the road. EF-2 intensity damage was observed at the Johnsonville Volunteer Fire Department which was completely destroyed. Significant tree damage was noted in the area and a well built home suffered extensive roof damage. The tornado continued to the northwest toward the Johnsonville Circle area where a few homes suffered roof damage. A single wide mobile home on Johnsonville Circle was destroyed. The mobile home was not anchored. Damage in this area was consistent with EF-1 intensity. The tornado lifted in the woods just to the northeast of the end of Clinton Drive.
A severe thunderstorm wind gust tore a large street lamp out of a brick column. Radar observed winds of 53 knots just above the surface.
This tornado was produced from the same parent supercell that produced tornadoes in Conecuh and Escambia Counties in Alabama as well as Escambia County Florida. The Covington County tornado first produced sporadic tree damage on Lloyd Mill Road. The tornado reached peak intensity of EF-1 when it moved across Swinson Road and destroyed a single wide mobile home. One person in the home suffered minor injuries. The tornado continued northeast and porduced further sporadic tree damage and minor roof damage to a few residences. It lifted and dissipated on Boykin Road just south of the Butler County line.
Severe thunderstorm wind gusts downed numerous trees on Highway 97 just south of Pettus Road. A deputy sheriff was temporarily trapped due the downed trees.
A bow echo, producing winds estimated at 80 mph, produced a corridor of wind damage along and north of Straughn School Road which is northeast of Andalusia. Numerous trees were uprooted with power lines also downed. A tree fell onto a home on Country Drive, causing considerable damage.
A barn on Emmett Avenue was destroyed due to severe thunderstorm winds.
Chicken houses were damaged by severe thunderstorm wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2016Every state in 2016This day in weather historyThe tornado archive for Alabama, 2016Warnings in Alabama, February 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 620405, 620388, 620403, 620395, 620397, 620400, 620406, 620413, 620417, 620418, 620433, 620434, 620442, 621082, 621083, 621085, 621087, 621091, 621095, 621100, 620079, 621107, 621111, 621117, 621136, 621145, 621765, 621769, 621770, 621772, 621774, 620094, 621791, 620096, 621792, 621781, 621793, 621794.